Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 326, NWS Dodge City, KS

August 24, 2019Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 24, 2019, 10:25 PM CDT for Ellis County, Trego County, Kansas. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2019, 10:25 PM CDT (03:25 UTC)
Expired
Aug 24, 2019, 11:30 PM CDT
In force
65 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
80.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:35 PM CDTHAIL 1.25Collyer, KS
Aug 24, 10:40 PM CDTTSTM WND DMG1 N Ellis, KSLARGE BRANCHES DOWN AND FENCE DAMAGE REPORTED. WINDS WERE ESTIMATED AT OVER 70 MPH.
Aug 24, 11:10 PM CDTTSTM WND GST 65Ellis, KSWIND GUSTS WERE ESTIMATED TO BE IN THE 60 TO 70 MPH RANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 5:26 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS53 KDDC 250325
SVRDDC
KSC051-195-250430-
/O.NEW.KDDC.SV.W.0326.190825T0325Z-190825T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1025 PM CDT Sat Aug 24 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Trego County in west central Kansas...
  Northwestern Ellis County in central Kansas...

* Until 1130 PM CDT.

* At 1025 PM CDT, a severe thunderstorm was located 7 miles northeast
  of Quinter, moving southeast at 20 mph.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and baseball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Riga and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central and
west central Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9949 3875 10015 3913 10015 3913 9933
TIME...MOT...LOC 0325Z 328DEG 19KT 3915 10015 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
 
$$

FINCH
2 follow-up statements
534 
WWUS53 KDDC 250337
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1037 PM CDT Sat Aug 24 2019

KSC051-195-250430-
/O.CON.KDDC.SV.W.0326.000000T0000Z-190825T0430Z/
Trego KS-Ellis KS-
1037 PM CDT Sat Aug 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR TREGO AND NORTHWESTERN ELLIS COUNTIES...

At 1037 PM CDT, a severe thunderstorm was located near Collyer,
moving southeast at 20 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and two inch hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Collyer, Trego Center, Riga and Voda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for central and
west central Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9949 3875 10015 3913 10015 3913 9933
TIME...MOT...LOC 0337Z 328DEG 19KT 3909 10010 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...80MPH
 
$$

FINCH
320 
WWUS53 KDDC 250425
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1125 PM CDT Sat Aug 24 2019

KSC051-195-250435-
/O.EXP.KDDC.SV.W.0326.000000T0000Z-190825T0430Z/
Trego KS-Ellis KS-
1125 PM CDT Sat Aug 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR TREGO AND NORTHWESTERN ELLIS
COUNTIES WILL EXPIRE AT 1130 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until midnight CDT for central and
west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3894 9949 3875 10015 3913 10015 3913 9933
TIME...MOT...LOC 0425Z 328DEG 19KT 3888 9993 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 5:57 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 24, 5:57 PM CDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
557 PM CDT Sat Aug 24 2019

...Updated aviation discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 153 PM CDT Sat Aug 24 2019

Convection developing across northern Kansas still looks likely
this afternoon ahead of a approaching 400mb PV anomaly and where
the better moisture and instability will be preset during the mid
to late day. This area of developing afternoon storms will move
southeast overnight across western and central Kansas as the
upper level wave moves along the mid level baroclinic zone. At
this time the CAMS seem to agree that this developing cluster of
storms will march south along and east of highway 283 during the
overnight hours. At this time am little concerned that this may
be a little too far east given the instability axis and 10-14c
700mb temperature gradient from the RAP earlier this afternoon.
Have therefore favored the highs chance along and east of HWY 283
but also will be keeping some higher pops going further west, just
in case.

CAMS also seem to be in decent agreement with the timing of this
event with a few isolated to widely scattered late day/evening
storms followed by the main cluster of thunderstorms after sunset.
Given the instability and shear late day/early evening these
isolated/widely scattered storms will be capable of producing
large hail (+2 inches) along with strong gusty winds. The threat
of severe weather will then shift to strong winds and heavy
rainfall after sunset as the main cluster of storms overnight
pass. Rainfall rates of 1 to 2 inches an hour possible which may
lead to some localized flash flooding.

The bulk of the overnight convection will be tapering off east of
a Larned to Coldwater line early Sunday morning as an upper level
trough moves into Central Kansas. Subsidence behind this upper
level trough will also bring clearing skies from west to east.
Based on clear skies and 850mb temperatures at 00z Monday the
highs Sunday afternoon are expected to comb back into the 90s
across much of southwest Kansas. Highs only in the 80s are
expected where the clouds will clear out last and that will be
east of a Dighton to Dodge City line.

.LONG TERM...(Sunday night through Saturday)
Issued at 153 PM CDT Sat Aug 24 2019

An upper level trough embedded in a northwest flow will move
across the northern plains late Sunday night/early Monday. As this
upper level system moves east into the Western Great Lakes Region
late Monday a surface cold front will move across southwest
Kansas. Exact timing of this frontal passage is still somewhat
unclear but ahead of this cold front the highs on Monday will be
in the lower 90s while north of this boundary some cooler 80 to 85
degree high temperatures will be possible.

A few scattered thunderstorms will also be possible late day
along this cold front. If the models are correct with the frontal
position by late Monday, then the area most favorable for these
storms will be near the Oklahoma border and across south central
Kansas.

This cool down early next week may be around for several days
given that both the GFS and ECMWF agree with another upper level
trough moving across the Northern Plains Tuesday which will bring
a reinforcement of cooler air into the Central Plains. Along will
the cooler temperatures continuing mid to late week there will
also be a chance for scattered rain showers or thunderstorms mid
to late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 557 PM CDT Sat Aug 24 2019

Thunderstorms are expected to develop and move across southwest
and central Kansas through the evening into the overnight hours.
There is uncertainty as to expected coverage, especially over the
far southwest Kansas terminals, but any storms that develop in
this area will likely be severe with 50+ knot winds, damaging hail
and possible tornadoes. Farther east the Dodge City and Hays
terminals could have better chances of being impacted by storms
with the same severe weather threats. The storms should be moving
southeast out of the region by 067-07z with MVFR to IFR stratus
developing across much of the area later tonight into Sunday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  89  67  88 /  70  10  10  10
GCK  64  91  64  86 /  30  10   0   0
EHA  63  95  66  90 /  20  10   0  10
LBL  66  94  66  91 /  30  10   0  10
HYS  64  83  67  81 /  80  10  10  20
P28  67  85  69  91 /  80  10  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ030-031-043>046-
064>066-078>081-087>090.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Gerard
Hazardous weather outlook, Aug 24, 3:14 AM CDT, 19 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Sat Aug 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Sat Aug 24 2019 /214 AM MDT Sat Aug 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

The possibility of discrete supercells and a line of storms are
possible tonight. The supercell thunderstorms will have the
potential for hail 2 inch in diameter or greater, thunderstorm
wind gusts to 60 mph, and isolated tornadoes. The storms in the
line will have mainly a thunderstorm wind gust threat of 60 mph or
greater. Flash flooding will be possible especially in areas that
have already saturated ground from previous rains as an additional
1 to 2 inches will be possible from tonight's storms.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

No widespread hazardous weather is expected.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Aug 24, 9:46 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             8 SSW GRIGSTON          38.37N 100.76W
08/24/2019  E1.75 INCH       SCOTT              KS   EMERGENCY MNGR

&&
Special weather statement, Aug 24, 9:46 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
946 PM CDT Sat Aug 24 2019

KSZ044-045-063-064-250330-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
946 PM CDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES UNTIL
1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Dighton, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Alamota and Beeler.

A Tornado Watch remains in effect until midnight CDT for southwestern
and west central Kansas.

LAT...LON 3827 10050 3844 10055 3861 9989 3818 10000
TIME...MOT...LOC 0246Z 257DEG 32KT 3838 10043

FINCH
Local storm report, Aug 24, 9:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             10 SSE SYRACUSE         37.85N 101.69W
08/24/2019  E1.50 INCH       HAMILTON           KS   PUBLIC

&&
Local storm report, Aug 24, 10:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1002 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     HAIL             7 SW ALAMOTA            38.39N 100.40W
08/24/2019  M0.70 INCH       LANE               KS   PUBLIC

&&

RB
Local storm report, Aug 24, 10:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             3 ENE BIG BOW           37.58N 101.51W
08/24/2019  E1.50 INCH       GRANT              KS   STORM CHASER

&&
Local storm report, Aug 24, 10:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1020 PM CDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             10 E FRIEND             38.27N 100.72W
08/24/2019  E1.00 INCH       SCOTT              KS   PUBLIC

            TIME WAS ESTIMATED FROM RADAR.

&&

RB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:24 PM CDTSpecial Weather StatementDDCHamilton36 min
Aug 24, 7:37 PM CDTSevere Thunderstorm WarningDDCHamilton68 min
Aug 24, 7:43 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Aug 24, 8:22 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny, Stanton53 min
Aug 24, 8:30 PM CDTSpecial Weather StatementDDCKearny45 min
Aug 24, 8:32 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Lane, Scott58 min
Aug 24, 9:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny55 min
Aug 24, 9:09 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton66 min
Aug 24, 9:30 PM CDTSevere Thunderstorm WarningDDCTrego60 min
Aug 24, 9:39 PM CDTSpecial Weather StatementDDCMeade51 min
Aug 24, 9:42 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny48 min
Aug 24, 9:46 PM CDTSpecial Weather StatementDDCLane44 min
Aug 24, 10:29 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward34 min
Aug 24, 11:01 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego74 min
Aug 24, 11:14 PM CDTSevere Thunderstorm WarningDDCHaskell, Meade, Seward27 min
Aug 24, 11:38 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush67 min
Aug 25, 12:30 AM CDTSevere Thunderstorm WarningDDCPawnee, Stafford44 min
Aug 25, 12:42 AM CDTSevere Thunderstorm WarningDDCRush48 min
Aug 25, 12:51 AM CDTAreal Flood AdvisoryDDCEllis, Trego6 hr
Aug 25, 1:17 AM CDTSevere Thunderstorm WarningDDCTrego42 min
Aug 25, 1:23 AM CDTFlash Flood WarningDDCEllis, Trego6 hr
Aug 25, 1:27 AM CDTSevere Thunderstorm WarningDDCPawnee, Rush33 min
Aug 25, 2:10 AM CDTSpecial Weather StatementDDCEllis65 min
Aug 25, 2:33 AM CDTSpecial Weather StatementDDCStafford27 min
Aug 25, 2:45 AM CDTSpecial Weather StatementDDCRush45 min
Aug 25, 2:56 AM CDTFlash Flood WarningDDCEllis, Rush6 hr
Aug 25, 3:18 AM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford42 min
Aug 25, 3:31 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt44 min
Aug 25, 4:01 AM CDTSpecial Weather StatementDDCKiowa, Pratt44 min
Aug 25, 4:10 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa65 min
Aug 25, 4:16 AM CDTSpecial Weather StatementDDCPratt44 min
Aug 25, 4:19 AM CDTSevere Thunderstorm WarningDDCComanche, Edwards, Kiowa, Pawnee, Pratt56 min
Aug 25, 4:40 AM CDTSpecial Weather StatementDDCPawnee65 min
Aug 25, 4:57 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa48 min
Aug 25, 6:03 AM CDTSpecial Weather StatementDDCBarber, Pratt57 min
Aug 25, 7:37 AM CDTAreal Flood WarningDDCEllis, Pawnee, Rush, Stafford, Trego24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.